Alert archive / Washington / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 13, NWS Pendleton, OR
NWS Pendleton, OR issued this severe thunderstorm warning at Aug 12, 2014, 4:12 PM PDT for 5 counties in Washington. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2014, 4:12 PM PDT (23:12 UTC)
- Expired
- Aug 12, 2014, 5:15 PM PDT
- In force
- 63 min
- Issued by
- NWS Pendleton, OR
- Area
- Storm-based polygon
Counties Benton County, WA, Columbia County, WA, Franklin County, WA, Walla Walla County, WA, Yakima County, WA
The radar
The Pendleton radar (KPDT), 105 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 4:45 PM PDT | TSTM WND GST 68 | 14 Nnw West Richland, WA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 1:34 PM PDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3158 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
725
WUUS56 KPDT 122312
SVRPDT
WAC005-013-021-071-077-130015-
/O.NEW.KPDT.SV.W.0013.140812T2312Z-140813T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
412 PM PDT TUE AUG 12 2014
THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FRANKLIN COUNTY IN NORTH CENTRAL WASHINGTON...
NORTHWESTERN BENTON COUNTY IN SOUTH CENTRAL WASHINGTON...
EAST CENTRAL YAKIMA COUNTY IN SOUTH CENTRAL WASHINGTON...
THIS INCLUDES THE CITY OF TOPPENISH...
NORTHWESTERN COLUMBIA COUNTY IN SOUTHEAST WASHINGTON...
NORTH CENTRAL WALLA WALLA COUNTY IN SOUTHEAST WASHINGTON...
* UNTIL 515 PM PDT
* AT 410 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF
SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH
WITH VISIBILITIES DOWN TO ONE-QUARTER MILE DUE TO BLOWING DUST.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ZILLAH TO
BASIN CITY TO DELANEY...OR ALONG A LINE EXTENDING FROM 7 MILES
NORTHEAST OF TOPPENISH TO 19 MILES NORTHEAST OF RICHLAND TO 31 MILES
NORTHEAST OF WALLA WALLA...AND MOVING NORTH AT 45 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CONNELL
DAMAGING WINDS UP TO 63 MPH WERE REPORTED AT PASCO WITH THIS STORM.
THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM
WINDOWS!
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT
TUESDAY EVENING FOR OREGON AND EASTERN WASHINGTON.
LAT...LON 4659 11820 4656 11817 4659 11790 4662 11785
4636 11791 4646 11915 4638 12040 4674 12035
4673 11999 4664 11989 4663 11983 4665 11962
4674 11952 4669 11944 4669 11939 4674 11936
4675 11825
TIME...MOT...LOC 2311Z 189DEG 39KT 4648 12026 4655 11913
4647 11801
$$
BIEDA2 follow-up statements
716
WWUS56 KPDT 122349
SVSPDT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
449 PM PDT TUE AUG 12 2014
WAC005-013-021-071-077-130015-
/O.CON.KPDT.SV.W.0013.000000T0000Z-140813T0015Z/
FRANKLIN WA-COLUMBIA WA-WALLA WALLA WA-YAKIMA WA-BENTON WA-
449 PM PDT TUE AUG 12 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT
FOR NORTHWESTERN BENTON...EAST CENTRAL YAKIMA...NORTH CENTRAL WALLA
WALLA...NORTHWESTERN COLUMBIA AND FRANKLIN COUNTIES...
AT 446 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
31 MILES NORTH OF ZILLAH TO 20 MILES NORTHWEST OF CONNELL TO 23 MILES
NORTH OF DELANEY...OR ALONG A LINE EXTENDING FROM 20 MILES SOUTHEAST
OF ELLENSBURG TO 17 MILES SOUTHEAST OF MOSES LAKE TO 36 MILES WEST OF
PULLMAN...MOVING NORTH AT 45 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DAMAGING WINDS UP BETWEEN 60 TO 70 MPH WAS REPORTED AT THE
TRI-CITIES AND HANFORD WITH THIS LINE OF STORMS. IN
ADDITION...BLOWING DUST HAS REDUCED VISIBILITIES DOWN TO ONE-QUARTER
MILE IN SOME AREAS. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER
AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT
TUESDAY EVENING FOR OREGON AND EASTERN WASHINGTON.
&&
LAT...LON 4659 11820 4656 11817 4659 11790 4662 11785
4636 11791 4646 11915 4638 12040 4674 12035
4673 11999 4664 11989 4663 11983 4665 11962
4674 11952 4669 11944 4669 11939 4674 11936
4675 11825
TIME...MOT...LOC 2348Z 189DEG 39KT 4688 12018 4695 11904
4687 11791
$$
BIEDA274
WWUS56 KPDT 130007
SVSPDT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
507 PM PDT TUE AUG 12 2014
WAC005-013-021-071-077-130017-
/O.EXP.KPDT.SV.W.0013.000000T0000Z-140813T0015Z/
FRANKLIN WA-COLUMBIA WA-WALLA WALLA WA-YAKIMA WA-BENTON WA-
507 PM PDT TUE AUG 12 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BENTON...EAST
CENTRAL YAKIMA...NORTH CENTRAL WALLA WALLA...NORTHWESTERN COLUMBIA
AND FRANKLIN COUNTIES WILL EXPIRE AT 515 PM PDT...
THE SQUALL LINE HAS MOVED OUT OF THE WARNED AREA...THOUGH STRONG
GUSTY WINDS MAY PERSIST IN LOCALIZED SPOTS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT
TUESDAY EVENING FOR OREGON AND EASTERN WASHINGTON.
LAT...LON 4659 11820 4656 11817 4659 11790 4662 11785
4636 11791 4646 11915 4638 12040 4674 12035
4673 11999 4664 11989 4663 11983 4665 11962
4674 11952 4669 11944 4669 11939 4674 11936
4675 11825
TIME...MOT...LOC 0007Z 189DEG 39KT 4708 12014 4715 11899
4707 11786
$$
BIEDAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:44 PM PDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 12, 2:44 PM PDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
244 PM PDT TUE AUG 12 2014
.SHORT TERM...TONIGHT THROUGH FRIDAY. UPPER LOW THAT WAS OFF THE
CALIFORNIA COAST THE PAST FEW DAYS IS MOVING ACROSS THE REGION
TODAY. EXPECT 2 ROUNDS OF CONVECTION TO MOVE THROUGH THE FORECAST
AREA. THE FIRST WILL BE AN EAST WEST ORIENTED BAND ASSOCIATED WITH
AN AREA OF VORTICITY ADVECTION. THE SECOND WILL FOLLOW A FEW HOURS
LATER ASSOCIATED WITH THE REMNANT UPPER LOW. EXPECT ALL LOCATIONS TO
SEE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. MOST OF
THE ACTIVITY SHOULD MOVE NORTH OF THE FORECAST AREA BY MIDNIGHT.
GOOD DYNAMICS WITH THE LOW AND ASSOCIATED JET WILL PRODUCE STRONG TO
SEVERE STORMS. WIND AND HAIL BEING THE MAIN THREAT...WITH SOME
BLOWING DUST OVER THE COLUMBIA BASIN WITH AN OUTFLOW BOUNDARY MOVING
NORTH. ANOTHER UPPER LOW WILL THEN START TO MOVE INTO THE PACIFIC
NORTHWEST WEDNESDAY. EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE BY
AFTERNOON. POSITION OF THE LOW AND JET MAX WILL AGAIN PRODUCE
POSSIBLE STRONG STORMS FOR THE AFTERNOON AND EVENING. THE LOW WILL
REMAIN OVER THE FORECAST THURSDAY WITH ADDITIONAL SHOWERS AND
THUNDERSTORMS. CLOUD COVER AND A COOLER AIRMASS WILL DROP HIGH
TEMPERATURES BACK INTO THE 70S AND 80S. THE LOW IS VERY SLOW TO MOVE
EAST AND WILL ONLY BE NEAR THE IDAHO BORDER BY FRIDAY. STILL EXPECT
SHOWERS AND A FEW THUNDERSTORMS HOWEVER AREAL COVERAGE SHOULD BE
DECREASING AT THIS POINT. 94
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. THE UPPER LOW MOVES EAST
OF THE AREA FRIDAY NIGHT WITH SOME LINGER SHOWERS AND THUNDERSTORMS.
THE MODELS ARE IN GOOD AGREEMENT WITH ZONAL FLOW FOR THE REGION
THROUGH THE REST OF THE EXTENDED. THEY ALSO INDICATED A TROUGH
DEVELOPING OFF THE COAST OF NORTHERN CALIFORNIA WITH THE FLOW OVER
SOUTHERN OREGON BECOMING MORE SOUTHWEST BY MONDAY AND TUESDAY.
THERE IS NOT A LOT OF MOISTURE INDICATED TO MOVE NORTH AND WILL KEEP
FORECAST DRY THROUGH THE PERIOD. TEMPERATURES WILL BE NEAR TO
SLIGHTLY ABOVE NORMAL. 93
AVIATION...00Z TAFS. VFR CONDITIONS WILL GENERALLY PREVAIL OVER THE
NEXT 24 HOURS. THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE
REGION THROUGH 06Z. BRIEF MVFR CONDITIONS MAY BE POSSIBLE DUE TO
HEAVY RAIN. BLOWING DUST LIKELY ACROSS THE COLUMBIA BASIN THROUGH
02Z. WINDS WILL GENERALLY RUN 5-15 KTS...BUT COULD GUST 30-45 KT
NEAR TSTMS. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE STARTING 21Z WEDNESDAY AND CONTINUE THROUGH 00Z THURSDAY. 93
&&
.FIRE WX...A LOW PRESSURE SYSTEM OFF THE OR/CA COAST WILL CONTINUE
TO PROVIDE MOISTURE AND INSTABILITY TO THE FIRE WEATHER FORECAST
AREA FOR THE NEXT FEW DAYS. SCATTERED TO NUMEROUS THUNDERSTORMS
WITH ABUNDANT LIGHTNING ARE EXPECTED TO CONTINUE THROUGH THURSDAY
EVENING WITH THIS SYSTEM. MOISTURE CONTENT IS EXPECTED TO INCREASE
EACH DAY...ALLOWING FOR MORE PROBABILITIES OF WETTING RAIN...AND
LESS PROBABILITIES OF NEW FIRE STARTS DUE TO LIGHTNING. RED FLAG
WARNINGS REMAIN IN EFFECT THROUGH THIS EVENING AND TOMORROW
EVENING. WA & OR MOUNTAIN ZONES MAY NEED TO BE EXTENDED TO TOMORROW
EVENING...DEPENDING ON HOW MUCH MOISTURE IS EXPECTED WITH TOMORROWS
THUNDERSTORMS. BY THURSDAY ALL AREAS SHOULD HAVE ENOUGH WETTING
RAIN AND MOISTURE FROM PREVIOUS STORMS TO SIGNIFICANTLY LOW THE
THREAT OF NEW FIRE STARTS. WEBER
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 63 82 61 79 / 60 30 50 40
ALW 66 86 63 81 / 60 40 50 40
PSC 65 87 64 84 / 60 30 50 40
YKM 64 83 62 81 / 60 30 40 40
HRI 64 86 63 83 / 60 30 50 40
ELN 62 82 60 79 / 60 30 40 40
RDM 55 75 52 77 / 40 40 40 20
LGD 57 81 56 76 / 60 40 50 40
GCD 55 81 52 78 / 40 40 40 30
DLS 65 80 62 79 / 60 40 40 30
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING
ORZ049-050-502-505-506-509-511.
RED FLAG WARNING UNTIL 11 PM PDT WEDNESDAY
ORZ041-044-503-507-508-510.
WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING WAZ030.
RED FLAG WARNING UNTIL 11 PM PDT WEDNESDAY WAZ024-026>029-521.
RED FLAG WARNING UNTIL 5 PM PDT WEDNESDAY WAZ520.
&&
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
94/93/93/89In the hours before
Local storm report, Aug 12, 3:34 PM PDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OR
334 PM PDT TUE AUG 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM TSTM WND GST ADAMS 45.77N 118.56W
08/12/2014 U0.00 MPH UMATILLA OR TRAINED SPOTTER
VISIBILITY REDUCED TO 1/4 MILE IN BLOWING DUST
&&
WEARLELocal storm report, Aug 12, 3:51 PM PDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
351 PM PDT TUE AUG 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TSTM WND GST 2 ESE KENNEWICK 46.19N 119.13W
08/12/2014 U0 MPH BENTON WA TRAINED SPOTTER
VISIBILITY REDUCED TO 1/4 MILE IN BLOWING DUST
&&
TWELocal storm report, Aug 12, 3:55 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
355 PM PDT TUE AUG 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST KENNEWICK 46.20N 119.17W
08/12/2014 M47 MPH BENTON WA AMATEUR RADIO
VISIBILITY LESS THAN A 1/2 MILE
&&
TWESpecial weather statement, Aug 12, 3:55 PM PDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
355 PM PDT TUE AUG 12 2014
WAZ028>030-130000-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON WA-LOWER COLUMBIA BASIN
OF WASHINGTON WA-NORTHWEST BLUE MOUNTAINS WA-
355 PM PDT TUE AUG 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BENTON...NORTHERN WALLA
WALLA...WESTERN COLUMBIA AND FRANKLIN COUNTIES UNTIL 500 PM PDT...
AT 352 PM PDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES NORTHEAST OF GRANDVIEW TO 9 MILES NORTH
OF BURBANK TO 7 MILES SOUTH OF DAYTON...AND MOVING NORTH AT 35 MPH.
NUMEROUS STORM SPOTTERS HAVE REPORTED WIND GUSTS UP TO 50 MPH AND
BLOWING DUST WITH VISIBILITY DOWN TO ONE-QUARTER MILE WITH THESE
STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4656 11817 4660 11803 4659 11790 4663 11786
4648 11785 4648 11779 4613 11791 4625 11899
4624 11986 4664 11986 4665 11962 4674 11952
4669 11939 4674 11936 4675 11825
TIME...MOT...LOC 2254Z 193DEG 31KT 4633 11983 4634 11896
4623 11801
BIEDALocal storm report, Aug 12, 4:08 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
408 PM PDT TUE AUG 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND GST PASCO 46.25N 119.13W
08/12/2014 M63 MPH FRANKLIN WA ASOS
&&
TWELocal storm report, Aug 12, 4:12 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
412 PM PDT TUE AUG 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM TSTM WND DMG 10 WNW PENDLETON 45.72N 119.02W
08/12/2014 UMATILLA OR PUBLIC
LARGE TREE UPROOTED
&&
TWEThe office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:40 PM PDT | Severe Thunderstorm Warning | PDT | Benton, Walla Walla | 35 min |
| Aug 12, 3:07 PM PDT | Severe Thunderstorm Warning | PDT | Benton, Columbia, Franklin, Walla Walla | 53 min |
| Aug 12, 3:55 PM PDT | Special Weather Statement | PDT | Columbia, Franklin, Walla Walla | 65 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.